Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I have atrial fibrillation. From the results of a transthoracic echocardiogram, my doctor told me my right atrium is moderately dilated; my left severely dilated. What does this mean?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
October 28, 2011
.

A:

An echocardiogram report always comments on the size of the heart chambers. Your echocardiogram showed the top chambers of your heart are enlarged.

It is highly likely that your atrial fibrillation is the result of your enlarged atria – not the other way around. Your atria have become “stretched out.” This is most likely due to higher-than-normal pressures within them. That has disrupted your electrical system in the upper chamber of your hearts. And that leads to the chaotic rhythm known as atrial fibrillation.

Why did your upper chambers become dilated? The higher-than-normal pressures might be from an abnormal valve between the left atrium and left ventricle (mitral valve). When this valve narrows or leaks, it leads to higher pressures and enlargement of the left atrium. Over time, those higher pressures can lead to higher pressures on the right side of the heart, too.

There’s another common and important cause of enlarge atria: thickening of your heart muscle in the lower chambers — the ventricles. This is most commonly caused by high blood pressure. But disease of the heart muscle itself can result in stiff, thickened ventricular walls. This thickening causes the heart to have problems relaxing between beats. This leads to higher pressures that can dilate the atria and lead to atrial fibrillation.

I don’t think you should be alarmed. Just make sure your blood pressure is under control. And if you are on blood thinners to prevent clots, be sure to have your blood tested regularly to make sure your dose of blood thinner is correct.

.

4581, 8465, 8481, 29595,
heart,atria,atrial fibrillation,echocardiogram,left atrium
29595

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.